“Prophet of evil I ever am to myself: forced forever into sorrowful auguries that I have no power to hide from my own heart, no, not through one night’s solitary dreams.” The above quote comes from the 19th-century novel “Confessions of an English Opium-Eater” by Thomas De Quincy. Although the book is largely an unrealistic and rosy description of someone in the midst of opiate addiction, the above passage is one of the few examples of De Quincy discussing the hell wrought by the withdrawal symptoms of the drug.
I heeded his warning and have only had my aversion to the substance bolstered by the myriad of folks I have seen suffer while in the grip of their addiction as well as bearing witness to their struggle to free themselves from it. The common claim held by De Quincy, my father, and all the people I have helped in my career, is that opiate withdrawal is one of the most difficult challenges they have ever faced.
In general, most will begin experiencing withdrawal symptoms as soon as 6-12 hours after their last dose, their symptoms will peak 2-3 days later, and will decrease over the next week for most people – how to detox from heroin at home. For some who used large amounts of heroin over long time periods the physical symptoms of heroin addiction can last up to a month and the psychological effects persisting for a year or longer.
Due to the persistence of these cravings, as well as the potential health risks of the withdrawals, the CDC suggests anyone considering quitting heroin seek medical treatment by entering an addiction treatment program. The question, “Can you die from heroin withdrawal?” is often posed to me by clients. The short answer is no; an addict will not die due to a lack of heroin in their system.
Specifically, folks can potentially die from the withdrawal symptom of dehydration or electrolyte imbalances caused by diarrhea and vomiting. The other major risk of death in heroin withdrawals is suicide; many will experience extreme anxiety and depression during withdrawals and because addicts often have impaired (or a complete lack of) impulse control, these symptoms can lead to fatal decisions.
The factors that impact the intensity of one’s symptoms depends largely on the duration of use, potency, average amount used, and method of ingestion. Regardless of these factors most who detox from heroin experience, anxiety, depression, sweating, dilated pupils, insomnia, vomiting abdominal aches, bone pain, muscle soreness, and diarrhea. I write all this to say: heroin withdrawal, like war, is Hell.
An easy way to understand heroin withdrawal is to say that it is the opposite of heroin use; because of this, the relapse potential for someone trying to detox from heroin on their own is extremely high. Coupled with the very real mortal threat the symptoms of withdrawal pose, the need for medication-assisted treatment (MAT) is paramount – how to detox from heroin.
Transformations Treatment Center
14000 S Military Trail, Delray Beach, FL 33484
FV9H+MC Delray Beach, Florida